Nebraska, 2013

Tornadoes and Flash Flooding in Nebraska, May 27, 2013

May 27, 2013 · NWS OAX · 10 events in 4 counties and zones

Thunderstorms developed along a stationary boundary near the Kansas and Nebraska border on the afternoon of May 27th. Due to high amounts of instability and shear in the atmosphere these thunderstorms quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a stationary boundary near the Kansas and Nebraska border on the afternoon of May 27th. Due to high amounts of instability and shear in the atmosphere these thunderstorms quickly became severe. The thunderstorms moved east over southern Nebraska, moving into southeast Nebraska by early evening. Although other isolated severe weather was reported, one particular storm moving through Jefferson and Gage Counties produced the majority of the severe weather. The storm complex exited southeast Nebraska prior to midnight producing severe weather around the Falls City Nebraska area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 5:27 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 27, 5:27 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 PM CDT MON MAY 27 2013

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

THUNDERSTORM COMPLEX IN SCNTRL NEBR COULD DEVELOP/MOVE TOWARD LNK
AREA EARLY THIS EVENING THUS AN EARLIER TEMPO GROUP OF TSTM
MENTION THERE COMPARED TO OMAHA OR NORFOLK. THE STORMS WERE
ALONG/N OF A WARM FRONT THAT WAS ALONG THE NEBR/KS BORDER. A CU
FIELD EAST OF THERE TO SOUTH OF OMAHA WAS MAINLY CAPPED...BUT IF
CAP BREAKS THERE....CONVECTION COULD MAKE IT INTO OMAHA EARLIER
THAN FORECAST. OTHERWISE THUNDERSTORMS OVER THE WRN HIGH PLAINS
SHOULD ROLL EAST LATER TONIGHT BRINGING ANOTHER ROUND OF
CONVECTION TO TAF SITES LATE TONIGHT BEFORE SHIFTING EAST BY
MORNING. AREAS OF MVFR CIGS OR LOWER COULD AGAIN FORM BEHIND
DEPARTING PRECIPITATION TUESDAY MORNING BEFORE IMPROVEMENT BY
AFTERNOON.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/

DISCUSSION...

SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE
TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR
STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT
PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS
AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR
60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE
4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE
CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL
AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO
AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS.

SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION
FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING
INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT
APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT.
HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE
FOCUSED MOSTLY OVER N-CNTRL KS.

LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE
FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE
ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX
LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING
OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN
ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK
DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE
REGION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 27, 3:45 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON MAY 27 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL
LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE
THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO
PLATTSMOUTH TO SHENANDOAH LINE.

THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM
FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH
EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN
NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE
REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF
THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT
AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN
NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO
THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE
MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF
THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE
POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE
AFTERNOON AND OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO
LINCOLN TO SEWARD LINE.

CHERMOK

In the hours before

Special weather statement, May 27, 6:52 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
752 PM CDT MON MAY 27 2013

NEZ065-078-088-280130-
JEFFERSON NE-SEWARD NE-SALINE NE-
752 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN SEWARD AND
SALINE COUNTIES UNTIL 830 PM CDT...

THUNDERSTORMS WILL CONTINUE TO MOVE TOWARD SEWARD...SALINE AND
JEFFERSON COUNTIES FROM THE WEST THIS EVENING. THE MAIN THREATS WILL
BE DAMAGING WINDS AND HAIL...BUT AN ISOLATED TORNADO OR TWO CAN NOT
BE RULED OUT. BE READY TO GET TO SHELTER BEFORE THESE STORMS
APPROACH YOUR AREA.

LOCATIONS IMPACTED INCLUDE...
CRETE...FAIRBURY...MILFORD...WILBER...FRIEND...DORCHESTER...
PLYMOUTH...BEAVER CROSSING...WESTERN...DAYKIN...TOBIAS...JANSEN...
ENDICOTT...CORDOVA...SWANTON...REYNOLDS...STEELE CITY AND HARBINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4000 9737 4069 9738 4081 9737 4085 9695
      4000 9695
TIME...MOT...LOC 0045Z 269DEG 40KT 4071 9770 3996 9769

MILLER

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Saline

When
May 27, 7:22 PM CST
Where
Saline County, 4.18 mi S of Tobias
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.360, -97.340

Winds estimated to 70 mph downed several power poles.

Tornado, Jefferson

When
May 27, 7:51 PM CST to 7:56 PM CST
Where
Jefferson County, 1.38 mi N of Shea to 3.17 mi S of Harbine
Rating
EF0
Path length
3.28 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.140, -97.020

A tornado developed near 6 miles east of Fairbury and traveled just over 3 miles in an east northeast direction ending just over 2 miles south southeast of Harbine. The tornado damage was generally minor including overturned center pivot irrigation systems, tree damage, and farm outbuildings.

Tornado, Jefferson

When
May 27, 8:02 PM CST to 8:06 PM CST
Where
Jefferson County, 3.12 mi ESE of Harbine to 1.57 mi S of Harbine
Rating
EF2
Path length
5.93 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
40.180, -96.917

A NWS storm survey indicated that a tornado developed approximately 2 miles south of Harbine. The tornado traveled in an east northeast direction impacting several farmsteads in Jefferson County. There was minor damage to 4 houses, and 5 out buildings were damaged beyond repair. Other damage included over-turned center pivots and tree damage. Approximately 2 miles east southeast of Harbine the tornado produced damage consistent with a weak EF2 tornado on the Enhanced Fujita Scale. Here a large recently well-built metal outbuildings were destroyed, minor damage was done to a home, and 2X4 boards were driven into the ground.

Tornado, Gage

When
May 27, 8:16 PM CST to 8:20 PM CST
Where
Gage County, 4.13 mi SSW of Beatrice to 2.8 mi SSW of Beatrice
Rating
EF0
Path length
1.36 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.215, -96.761

A NWS storm survey revealed a weak tornado developed about 2 miles southwest of Beatrice and traveled northeast for just over a mile before dissipating. The tornado was weak producing damage consistent with EF0 consisting of broken hardwood tree branches and minor damage to outbuildings.

Thunderstorm Wind, Gage

When
May 27, 8:18 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -96.750

The public reported winds gusts to near 60 mph in the city of Beatrice. This resulted in downed tree branches in the city of Beatrice.

Flash Flood, Jefferson

When
May 27, 8:30 PM CST to 9:43 PM CST
Where
Jefferson County, 0.89 mi W of Fairbury to 0.15 mi WSW of Fairbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.149, -97.187

Repeated heavy rainfall from thunderstorms produced 2 to 3 inches of rainfall in the Fairbury area leading to flash flooding in the city. Several intersections were flooded in town.

Flash Flood, Gage

When
May 27, 9:41 PM CST to 10:41 PM CST
Where
Gage County, 1.19 mi NW of Beatrice to 0.25 mi W of Beatrice
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.282, -96.746

Heavy thunderstorm rains of 2 to 3 inches fell across the city of Beatrice. This led to several intersections in the city to become flooded.

Flash Flood, Gage

When
May 27, 9:43 PM CST to 10:43 PM CST
Where
Gage County, 0.86 mi NNW of Cortland to 0.69 mi NW of Cortland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.510, -96.709

Heavy thunderstorm rains of 2 to 3 inches fell across the city of Cortland in a short time leading to flash flooding. Water covered highway 77 in Cortland.

Thunderstorm Wind, Richardson

When
May 27, 10:00 PM CST
Where
Richardson County, 0.69 mi N of Shubert
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.240, -95.680

Power lines were reported downed by strong thunderstorm winds.

Thunderstorm Wind, Richardson

When
May 27, 10:03 PM CST
Where
Richardson County, Falls City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.600

A wind gust to 58 mph was measured by the Falls City ASOS equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445354, 446462, 445359, 445363, 445353, 445958, 445956, 445957, 445356, 445355.